Patients demonstrated a high likelihood of taking an overdose of acetaminophen in a variety of scenarios presented by researchers.
Acetaminophen is the most commonly used OTC medication in the United States, with 1 in 5 adults taking it in a given week. When consumed according to established guidelines, it is generally safe, but overdose with the drug is the most common cause of acute liver failure—and poor product labeling has been identified as a contributing factor. This risk is underscored by the results of a study
published online on May 26, 2012, in the Journal of General Internal Medicine
, in which patients identified how much OTC pain medication they would take in a range of scenarios—and many of their choices added up to an overdose.
The study, led by Michael Wolf, PhD, MPH, of Northwestern University, included 500 adult primary care patients at 2 internal medicine practices in each of Chicago and Atlanta. (The participants’ mean age was 49.3; 62.6% were female; 56.8% were African American; and 38.7% read at less than a 9th-grade level.) Each participant completed a structured, in-person interview in which they were asked to indicate how much of each of 5 OTC medications they would consume over a 24-hour period in order to take the maximum recommended dose. Then they were asked whether it would be safe to take a second OTC medication assuming they were already taking the maximum recommended dose of another, specified OTC medication.
The results of the first part of the study showed that 23.8% of the participants would have taken more than the recommended maximum 4-gram dose of acetaminophen over 24 hours with at least one medication, and 5.2% of participants would have taken a dangerously high dose of more than 6 grams. Limited literacy was associated with a 65% increased risk of overdose, heavy acetaminophen use over the previous 6 months was associated with a 70% increased risk, and receiving care at a community clinic was associated with an 81% increased risk. African Americans, however, were 54% less likely to overdose than white patients.
In the second part of the study, 45.6% of participants would have exceeded the maximum daily recommended dose of acetaminophen by taking 2 products containing it. Patients with lower household income were 96% more likely to do so, and heavy acetaminophen users were 42% more likely to do so, but women were 36% less likely than men to do so. Rates of “double-dipping” were highest when combining differently labeled medications, such as a sinus medication and a PM pain reliever, suggesting that since the medications are advertised to treat different symptoms, patients assume they contain different ingredients and that combining them will be safe.
“Our findings suggest that many consumers do not recognize or differentiate the active ingredient in OTC pain medicines, nor do they necessarily closely adhere to package or label instructions,” the researchers write. “Given the prevalence of the problem, risk of significant adverse effects, and lack of a learned intermediary to guide decision making and counsel consumers on proper use, we believe this to be a serious public health threat requiring urgent attention.”
Pharmacists can help improve awareness of these issues by reminding patients of the the maximum daily recommended dose of acetaminophen and by emphasizing the fact that many different OTC medications contain the same ingredients.
More Pharmacy Times coverage of acetaminophen dosing: